Question: Can statins cause skin problems?

Statins can make your skin more porous, allowing more water to escape, which in turn dries your skin. In some severe cases, statins have been known to cause a dry skin rash and flaky skin that mimics eczema.

Can statins cause skin conditions?

Statins have also been associated with a number of cutaneous conditions (e.g. eczematous skin rash, cutaneous lupus erythematosus, porphyria cutanea tarda, bullous dermatosis, UV-B phototoxicity, acute generalized exanthematous pustulosis, cheilitis, photosensitivity and dermatomyositis-like syndrome).

Does atorvastatin cause skin problems?

Atorvastatin (brand name Lipitor) and simvastatin (Zocor) had the strongest associations with skin infections. The risk was greatest in the three months after starting the medicines, and declined with time, but was still significant at one year.

Can statins cause dermatitis?

The lipid-lowering drugs lovastatin (Mevacor), simvastatin (Zocor) and pravastatin (Selipram) can cause eczema; these drugs inhibit an early step of cholesterol biosynthesis, viz. HMG CoA reductase activity.

What are the symptoms of statin intolerance?

The most common presentation of statin intolerance is muscle aches, pains, weakness, or cramps, often called myalgias; these can occur in up to 15% of treated patients. In most instances, the symptoms are mild and are rarely associated with muscle inflammation (myositis) and markers of muscle injury (creatine kinase).

THIS IS INTERESTING:  Does eczema run in family?

Does atorvastatin cause itchy skin?

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing. This is not a complete list of possible side effects.

Can Atorvastatin cause eczema?

5036). Patients taking atorvastatin, which is a higher-intensity statin, trended toward a slightly higher incidence of eczema than those taking simvastatin (IR, 9.09% vs 7.78%; P = . 0749), suggesting a possible dose-dependent relationship.

Can high cholesterol cause itchy skin?

Scientists have long known that patients with psoriasis — an inflammatory disease that causes itchy, dry and red skin — often have high cholesterol levels, also known as hyperlipidemia.

What medications cause itchy skin?

These drugs are known to make you start scratching.

  • Certain high blood pressure drugs called ACE inhibitors.
  • Allopurinol for gout.
  • Amiodarone for heart rhythm problems.
  • Pills called diuretics that relieve bloating.
  • Estrogen.
  • Hydroxyethyl cellulose (used during surgery)
  • Prescription pain drugs called opioids.

Do statins cause hives?

Manufacturers of statin drugs report the combined incidence of rash and allergic reactions to be 7.7% (data on file; Parke-Davis, USA) that is much higher than that for ACEIs [see Table 1 for published reports; MEDLINE from PubMed, EMBASE, BNI, CINAHL with search terms: ‘statin’, ‘urticaria’].

Can statins cause fungal infections?

Fungal HMG-CoA reductases are also inhibited by statins, resulting in reduced levels of ergosterol (the fungal equivalent of cholesterol) and concomitant growth inhibition. This effect occurs in a range of fungal species and possibly affects fungal colonization of people on statin therapy.

THIS IS INTERESTING:  Question: Should you do your skincare routine 2 times a day?

Can statins cause psoriasis?

Statins have been also reported as a triggering factor of psoriasis. We report a case of psoriasis vulgaris that worsened three months after atorvastatin was introduced and improved after its discontinuance.

What can you take instead of statins?

7 cholesterol-lowering alternatives to statins

  • Fibrates. Mostly used for lowering triglyceride levels in patients whose levels are very high and could cause pancreatitis. …
  • Plant stanols and sterols. …
  • Cholestyramine and other bile acid-binding resins. …
  • Niacin. …
  • Policosanol. …
  • Red yeast rice extract (RYRE) …
  • Natural products.

Can rosuvastatin cause a rash?

This drug can cause a severe allergic reaction. Symptoms can include: rash. hives.

What is a statin allergy?

‌A statin intolerance occurs when you have an allergy to the medication or develop a negative side effect that outweighs its benefits. When you have a statin intolerance, you’re no longer able to continue taking the medicine to lower your LDL cholesterol levels.‌

What happens when you stop taking statins cold turkey?

Stopping your statin has been linked to increased risk for cardiovascular events (like heart attack) and death in patients with coronary artery disease. In a recent 8-year study, more than half of patients stopped their statin believing they were experiencing a side effect.